Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 38, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 4:43 PM CDT for Whiteside County, Illinois. It was in force for 17 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2008, 4:43 PM CDT (21:43 UTC)
- Expired
- May 13, 2008, 5:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:44 PM CDT | HAIL 0.75 | 1 Nw Sterling, IL | |
| May 13, 4:45 PM CDT | HAIL 0.88 | Sterling, IL | |
| May 13, 4:48 PM CDT | HAIL 1 | Sterling, IL | DIME TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 132143
SVRDVN
ILC195-132200-
/O.NEW.KDVN.SV.W.0038.080513T2143Z-080513T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE MAY 13 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 500 PM CDT.
* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR ROCK FALLS...AND MOVING
NORTHEAST AT 46 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PENROSE AROUND 450 PM CDT...
THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 39 AND 44.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4172 8975 4187 8974 4191 8964 4190 8963
4189 8962 4173 8962 4173 8963
TIME...MOT...LOC 2143Z 237DEG 40KT 4178 8968
$$
SHEETS1 follow-up statement
000
WWUS53 KDVN 132201
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT TUE MAY 13 2008
ILC195-132208-
/O.EXP.KDVN.SV.W.0038.000000T0000Z-080513T2200Z/
WHITESIDE IL-
458 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITESIDE COUNTY
EXPIRES AT 500 PM CDT...
THE THUNDERSTORM THAT PRODUCED LARGE HAIL IN NORTHEAST WHITESIDE
COUNTY...INCLUDING THE COMMUNITIES OF STERLING AND ROCK FALLS HAS
MOVED NORTHEAST OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4172 8975 4187 8974 4191 8964 4190 8963
4189 8962 4173 8962 4173 8963
TIME...MOT...LOC 2158Z 237DEG 40KT 4185 8947
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 13, 2:52 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 PM CDT TUE MAY 13 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL MOVE THROUGH THE REGION. && .DISCUSSION... COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES. HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY NIGHT. FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE. THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN RIDGE. GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY CURRENTLY LOOKS DRY. ...08... && .AVIATION... A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 13, 4:45 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT TUE MAY 13 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAASE
In the hours before
Local storm report, May 13, 3:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BETTENDORF 41.56N 90.48W
05/13/2008 E0.25 INCH SCOTT IA TRAINED SPOTTER
AT GRANT STREET AND I-74
0300 PM HAIL LE CLAIRE 41.60N 90.36W
05/13/2008 E0.25 INCH SCOTT IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
TERRYSLocal storm report, May 13, 3:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 W ILLINOIS CITY 41.40N 90.92W
05/13/2008 E0.75 INCH ROCK ISLAND IL TRAINED SPOTTER
0306 PM HAIL DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/13/2008 E0.50 INCH SCOTT IA NWS EMPLOYEE
&&
TERRYSLocal storm report, May 13, 3:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MOLINE 41.49N 90.49W
05/13/2008 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
HAIL FELL NEAR THE SOUTH PARK MALL
0330 PM HAIL 2 E EAST MOLINE 41.51N 90.38W
05/13/2008 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 4:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 WSW SHERRARD 41.31N 90.53W
05/13/2008 E0.25 INCH MERCER IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 4:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL GENESEO 41.45N 90.15W
05/13/2008 E0.25 INCH HENRY IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 4:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL NNE PROPHETSTOWN 41.67N 89.93W
05/13/2008 E1.00 INCH WHITESIDE IL TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
MIKEMThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:24 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
| May 13, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 34 min |
| May 13, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 37 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.